Acid Suppression Therapy linked to C Diff Infections

Matt Castle, Pharm-D Candidate and Ashley Hedrick, Pharm-D Candidate

Hospitalized patients on an acid suppression regimen are at an increased risk of developing Clostridium difficile associated diarrhea (CDAD) according to two recent retrospective analyses and one prospective cohort study published in the Archives of Internal Medicine.

In one study, researchers prospectively collected data from approximately 101,000 patients who had been discharged from a tertiary care medical center within 5 years. The primary point of interest was the use of acid suppression therapy and occurrence of CDAD. Results showed that patients on no acid suppression therapy were at a 0.3% risk of infection, 0.6% risk in those receiving H2 antagonists, 0.9% risk in those receiving a proton pump inhibitor (PPI) once daily, and 1.4% risk in those receiving a PPI more than once daily. After accounting for confounding conditions (age, weight, comorbid conditions, etc.), it was determined patients taking H2 antagonists, PPIs once daily, and PPIs more than once daily were at a 50%, 74%, and 136% increased risk of developing CDAD, respectively.

In a prospective cohort study, similar results were observed. Researchers analyzed 793 patients admitted to the hospital (489 were PPI users and 304 were not). A signifi cant difference in age was observed between those taking PPIs (68.9 years) and those not (63.1 years). Results of the study suggested a relative risk of CDAD in PPI users compared to non-users to be 3.20. Results of these studies reinforce what we know about the physiological defense mechanism of the stomach. The contents of the stomach are naturally very acidic and prevent the growth and survival of various pathogens. By lowering the acidity of the stomach contents, acid suppression therapy may weaken this natural barrier and increase the likelihood of developing CDAD and recurrent infections. Randomized, controlled studies have yet to be performed assessing PPI use and CDAD, so cause and effect cannot defi nitively be established, though an association may clearly exist warranting a reduction in the prescribing of acid suppression therapy.

References:
Kitazawa T, et al. Does use of proton pump inhibitors increase incidence of clostridium diffi cile-associated diarrhea?: A Japanese Study. ICAAC 2011; Abstract K-201
Linsky A, Gupta K, Lawler EV, Fonda JR, Hermos JA. Proton pump inhibitors and risk for recurrent Clostridium diffi cile infection. Arch Intern Med. 2010 May 10; 170(9):772-8.



Back to Articles